Indiana, 2015

Flood and Damaging Winds in Indiana, April 9 to 10, 2015

April 9 to 10, 2015 · NWS IND · 8 events in 6 counties and zones

Thunderstorms developed along a cold front during the evening of April 9th and then pushed across central Indiana into the early morning hours of April 10th. Some of the storms became severe, producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed along a cold front during the evening of April 9th and then pushed across central Indiana into the early morning hours of April 10th. Some of the storms became severe, producing damaging winds. Heavy rain and small hail occurred with some storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 9, 9:42 PM EST, 39 minutes earlier.

Area forecast discussion, Apr 9, 9:42 PM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1042 PM EDT THU APR 9 2015

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 146 PM EDT THU APR 9 2015

A COLD FRONT IS GOING TO CROSS INDIANA OVERNIGHT. FROM FRIDAY TO
SUNDAY A HIGH PRESSURE SYSTEM WILL TRAVEL WEST TO EAST ACROSS OUR
STATE. ANOTHER COLD FRONT IS FORECAST TO TRAVERSE THE HOOSIER STATE
MONDAY. A SECOND HIGH PRESSURE SYSTEM WILL MOVE IN AFTER THAT.
WEDNESDAY A WARM FRONT SHOULD TAKE OVER INDIANA WEATHER.

&&

.NEAR TERM /REST OF TONIGHT/...

ISSUED AT 934 PM EDT THU APR 9 2015

RADAR MOSAIC SHOWS BROKEN LINE OF STORMS ACROSS CENTRAL ILLINOIS
MOVING EAST NORTHEAST TOWARD WESTERN INDIANA AROUND 45 MPH. EXPECT
STORMS TO REACH NORTHWEST COUNTIES AROUND 1030 PM...INDY METRO
MIDNIGHT TO 1 AM...AND SOUTHEAST COUNTIES AROUND 1-3 AM.
INDIVIDUAL CELLS REMAIN IN TACT AND HAVE NOT CONGEALED INTO A LINE
AT THIS POINT. INSTABILITY IS LESS FAVORABLE OVER INDIANA BUT
SHEAR IS STILL PRETTY STRONG. SEVERE THREAT FOR DAMAGING
WINDS/LARGE HAIL/ISOLATED TORNADOES AND FLASH FLOODING REMAINS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

ISSUED AT 146 PM EDT THU APR 9 2015
MODELS CONCUR ABOUT A MOSTLY DRY PERIOD. A WEAK WAVE SHOULD MAKE
FRIDAY A PARTLY CLOUDY DAY...AND POSSIBLY GENERATE SPRINKLES IN OUR
NORTHEAST COUNTIES. AFTER THAT IT LOOKS LIKE CLEAR WEATHER UNTIL
SUNDAY WHEN WARM ADVECTION ON THE BACK SIDE OF THE HIGH SHOULD BRING
CLOUDS AGAIN.

THE MODELS ARE VERY CLOSE WITH THE DETERMINISTIC THERMAL FIELDS.
THESE ARE IN LINE WITH THE STATISTICAL GUIDANCE THROUGH TOMORROW.

FRIDAY NIGHT AND SATURDAY ARE A DIFFERENT STORY. THE 850 MILLIBAR
TEMPERATURES APPROACH ZERO AND 1000 TO 500 MILLIBAR THICKNESS DROPS
TO NEAR 540. THIS WOULD BE CONSISTENT WITH TEMPERATURES AT LEAST TWO
CATEGORIES BELOW GUIDANCE. WHILE I AM NOT WILLING TO CUT SO MUCH SO
FAR IN ADVANCE I WILL BE A CATEGORY BELOW THE COLDEST GUIDANCE.

GIVEN THE ABOVE...AND THAT WE WILL BE UNDER THE CENTER OF A DRY
HIGH...FROST WILL BE MENTIONED FRIDAY NIGHT.

THE GUIDANCE GUIDANCE SEEMS TO COME BACK IN LINE WITH THE THERMAL
FIELDS SATURDAY NIGHT AND SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

ISSUED AT 256 PM EDT THU APR 9 2015

UNSETTLED WEATHER CONDITIONS ARE EXPECTED FOR THE EXTENDED PERIOD.
THE TIMEFRAME BEGINS WITH AN UPPER TROUGH PUSHING EASTWARD FROM THE
UPPER MIDWEST INTO THE GREAT LAKES REGION SUNDAY NIGHT THROUGH
MONDAY. THIS SENDS A FRONTAL BOUNDARY SOUTHEAST INTO CENTRAL INDIANA
ON MONDAY. POPS REMAIN SUNDAY NIGHT AND MONDAY TO ACCOUNT FOR THIS.
MODEL GUIDANCE AND REGIONAL INITIALIZATION IS IN AGREEMENT HERE.
HOWEVER...THAT IS WHERE THE AGREEMENT STOPS. THE 09/00Z EURO LIFTS
THIS FRONTAL BOUNDARY BACK NORTH AS A WARM FRONT ON TUESDAY...WHILE
THE 12Z GFS SHUNTS THE FRONT FURTHER SOUTH AND DOES NOT RETURN IT
NORTH UNTIL WEDNESDAY. DECIDED TO STICK CLOSE TO THE REGIONAL
INITIALIZATION WHICH MIRRORED THE 09/00Z EUROPEAN SOLUTION. THIS
KEPT THE FORECAST AREA UNDER NUMEROUS PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGHOUT THE EXTENDED TIMEFRAME...ESPECIALLY AS A
STRONG UPPER TROUGH EJECTS EASTWARD FROM THE MID TO UPPER ROCKIES ON
WEDNESDAY. AT THE PRESENT TIME...SEVERE WEATHER WOULD BE A
POSSIBILITY WITH THIS STRONG SYSTEM. WILL CONTINUE TO MONITOR
THIS. ABOVE NORMAL HIGH TEMPERATURES CHARACTERIZE THE EXTENDED
PERIOD AS WELL.

&&

.AVIATION /DISCUSSION FOR THE 10/0300Z TAF ISSUANCE/...

ISSUED AT 1040 PM EDT THU APR 9 2015

THE MAIN FOCUS OF TAF PERIOD WILL BE SQUALL LINE WITH POSSIBLE
SEVERE THUNDERSTORMS ALONG AND AHEAD OF IT TONIGHT. LINE IS
EXPECTED TO AFFECT TAF SITES BETWEEN FRI 03-07Z...STARTING WITH
KHUF AND MOVING EASTWARD. VFR CONDITIONS WILL PREVAIL UP TO THAT
POINT...BUT CONDITIONS COULD QUICKLY DETERIORATE TO MVFR OR WORSE
DURING PASSAGE OF SQUALL LINE. VFR CONDITIONS WILL RETURN AROUND
FRI 10-12Z. WINDS WILL REMAIN STRONG THROUGHOUT THE TAF PERIOD
THOUGH EVEN OUTSIDE ANY THUNDERSTORMS. WINDS WILL BE SUSTAINED
OUT OF THE WEST/SOUTHWEST AT 15 TO 20 KTS WITH GUSTS UP TO 35 KTS.
WINDS WILL RELAX SLIGHTLY AROUND DAYBREAK TOMORROW...BUT REMAIN
STRONG OUT OF THE WEST WITH SUSTAINED SPEEDS OF 14 TO 18 KTS AND
GUSTS TO 25 KTS. WINDS WILL NOT SUBSIDE UNTIL TOMORROW EVENING.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 4 AM EDT FRIDAY FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...JK
NEAR TERM...CP
SHORT TERM...JK
LONG TERM....MRD
AVIATION...TDUD/CP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Apr 9, 3:51 PM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
451 PM EDT THU APR 9 2015

INZ021-028>031-035>049-051>057-060>065-067>072-102100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
451 PM EDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS ACROSS
CENTRAL INDIANA TONIGHT.

WINDS...INDEPENDENT OF CONVECTION...WILL GUST AT AROUND 30 TO 40
MPH THROUGH THE NIGHT.

HAZARDS: DAMAGING WIND GUSTS...LARGE HAIL...HEAVY RAINFALL WHICH
MAY CAUSE FLASH FLOODING AND REDUCED VISIBILITY...ISOLATED
TORNADOES.

TIMING: THE BEST CHANCES FOR SEVERE STORMS WILL ARRIVE WITH A
PREFRONTAL SQUALL LINE ARRIVING IN WESTERN INDIANA AFTER 9 PM AND
RACING EAST FROM THERE. ISOLATED SEVERE STORMS WILL BE
POSSIBLE PRIOR TO THAT. ALL SEVERE STORMS SHOULD BE OUT OF THE
AREA BY 4 AM.

DISCUSSION: A COLD FRONT IS EXPECTED TO MOVE THROUGH CENTRAL
INDIANA TONIGHT. ISOLATED TO SCATTERED STORMS ARE POSSIBLE IN THE
WARM SECTOR OVER CENTRAL INDIANA BUT MORE WIDESPREAD THUNDERSTORMS
WITH SEVERE POTENTIAL WILL ARRIVE WITH A SQUALL LINE JUST AHEAD OF
THE COLD FRONT. DAMAGING WINDS...LARGE HAIL...FLASH FLOODING...AND
ISOLATED TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

OUTLOOK: THUNDERSTORM ACTIVITY IS POSSIBLE EARLY NEXT WEEK...FROM
SUNDAY NIGHT THROUGH WEDNESDAY. SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME.

RIVER FLOODING IS EXPECTED TO DEVELOP ALONG AREA RIVERS BY THIS
WEEKEND...AND LINGER INTO NEXT WEEK.

PATCHY FROST IS POSSIBLE EARLY SATURDAY MORNING.

DISCUSSION: HIGH PRESSURE WILL BUILD INTO THE AREA DURING THE
WEEKEND. ANOTHER FRONTAL SYSTEM MAY AFFECT THE AREA BY EARLY NEXT
WEEK WITH THE THREAT FOR ADDITIONAL THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Local storm report, Apr 9, 10:18 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1118 PM EDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HAIL             4 SW TERRE HAUTE        39.43N  87.44W
04/09/2015  E0.25 INCH       VIGO               IN   AMATEUR RADIO

1112 PM     TSTM WND GST     4 SW TERRE HAUTE        39.43N  87.44W
04/09/2015  E50 MPH          VIGO               IN   AMATEUR RADIO

&&

BHH

The radar

The Indianapolis radar (KIND), 94 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Vigo

When
April 9, 10:21 PM EST
Where
Vigo County, 1.6 mi E of Preston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
39.500, -87.340

Some trees were reported down with an estimated thunderstorm wind gust of 60 mph.

Thunderstorm Wind, Boone

When
April 9, 11:07 PM EST
Where
Boone County, 0.39 mi SSE of Jamestown
Measured
48 kt (55 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
39.925, -86.628

A live, 18-inch diameter tree branch was downed on State Road 234 due to strong thunderstorm wind gusts.

Flood, Boone

When
April 9, 11:31 PM EST to April 10, 1:30 AM EST
Where
Boone County, 0.23 mi S of Jamestown to 0.35 mi S of Jamestown
Cause
Heavy Rain
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
39.927, -86.630

Several streets were flooded with 6 to 8 inches of water due to thunderstorm heavy rainfall.

Thunderstorm Wind, Morgan

When
April 9, 11:41 PM EST
Where
Morgan County, 0.87 mi SE of Martinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.420, -86.420

A few trees were downed on to power lines in and around Martinsville due to damaging thunderstorm wind gusts and saturated ground.

Thunderstorm Wind, Johnson

When
April 9, 11:56 PM EST
Where
Johnson County, 0.92 mi NNW of Bargersville
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.532, -86.177

Multiple power poles were downed at the intersection of County Road 400 West and State Route 144 due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Johnson

When
April 10, 12:00 AM EST
Where
Johnson County, 1.07 mi W of New Whiteland
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.550, -86.120

A grain silo was downed due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Jackson

When
April 10, 1:00 AM EST
Where
Jackson County, 1.28 mi ENE of New Farmington
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
38.930, -85.850

A chimney was blown over onto a roof and shingles were torn off in large sections due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Jennings

When
April 10, 1:09 AM EST
Where
Jennings County, 0.49 mi SW of North Vernon Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.045, -85.606

A measured 63 mph thunderstorm wind gust was reported from KOVO.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569174, 569175, 569184, 569176, 569177, 569178, 569179, 569180.